The first reported association of congenital malformations and anticonvulsant drugs was published in 1968.1 Cleft lip and cleft palate were reported in six infants born to mothers who had been taking anticonvulsants during pregnancy. Monson et al2 compared the frequency of malformations in infants exposed in utero to antiepileptic medication with that in infants not so exposed. In their study, the malformation rate among children exposed to phenytoin (formerly diphenylhydantoin) sodium continuously during embryonic and early fetal development was 61 in 1,000 live births. This rate is higher than the 25 in 1,000 live births in children born to normal control women. The possibility of having a malformed child appears to be two to three times greater in epileptic women who received phenytoin continuously early in pregnancy than in normal women. This frequency of malformations has been confirmed by other studies.3,4
In most reports, cleft lip and
HIRSCHBERGER M, KLEINBERG F. Maternal Phenytoin Ingestion and Congenital Abnormalities: Report of a Case. Am J Dis Child. 1975;129(8):984. doi:10.1001/archpedi.1975.02120450086021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: